NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A dying patient is no longer drinking and breathes through the mouth. What mouth care is most appropriate?

  1. AGive large drinks of water every hour
  2. BClean the mouth only once a day with a hard toothbrush
  3. CAvoid mouth care so the patient is not disturbed
  4. DKeep the mouth and lips moist with frequent gentle care
2.Nursing fundamentalsHard

On the morning of surgery, a patient who signed the consent form says they do not understand what the operation involves. What should the nurse do?

  1. ASend the patient to theatre, as the form is already signed
  2. BInform the surgeon so consent can be discussed again before surgery
  3. CReassure the patient that signing the form is enough for consent to be valid
  4. DExplain the operation's risks themselves and go ahead
3.Infection control & patient safetyMedium

Which practice reduces back strain when a nurse moves a patient or heavy object?

  1. AStand with the feet close together for balance
  2. BBend at the waist and keep both knees straight
  3. CKeep the load close to the body and avoid twisting
  4. DHold the load at arm’s length to keep it steady
4.Infection control & patient safetyHard

A nurse teaches parents about using an infant car seat. Which statement shows a need for further teaching?

  1. A“We will put the rear-facing seat in the front so we can see the baby.”
  2. B“We will use the car seat for every trip, even short ones.”
  3. C“We will install the seat in the back seat, facing the rear.”
  4. D“We will make sure the harness straps are snug against the baby’s chest.”
5.Prioritization & delegationMedium

A nursing assistant refuses a delegated task, saying they have not been trained to do it. What is the best response from the nurse?

  1. ATell the assistant it is in the job description and must be done
  2. BLeave the task for the next shift, when someone trained is on
  3. CThank the assistant, make sure the task is done safely and arrange training
  4. DReport the assistant to the manager for refusing a task
6.Prioritization & delegationHard

A patient with SIADH has a serum sodium of 120 mEq/L and is newly confused. Which nursing action has priority?

  1. AHelping the patient to walk in the corridor alone
  2. BSeizure precautions and close neurological checks
  3. CTeaching the patient about a low-sodium diet at home
  4. DEncouraging the patient to drink plenty of water
7.Clinical nursingMedium

A spontaneously breathing patient is critically ill and hypoxic. Which oxygen delivery gives the highest concentration?

  1. ASimple face mask at 5 L/min with the patient sitting up
  2. BNasal cannula at 2 L/min
  3. CVenturi mask set to 24%
  4. DNon-rebreathe mask with reservoir bag at 15 L/min
8.Clinical nursingHard

A patient with hyperkalaemia is given IV insulin with glucose. What is the purpose, and what must be monitored?

  1. ATo treat hidden diabetes; HbA1c must be checked daily
  2. BTo shift potassium into cells; blood glucose must be monitored for hypoglycaemia
  3. CTo remove potassium from the body; urine output must be stopped for a time
  4. DTo protect the heart muscle directly; the patient must be kept nil by mouth
9.Lab values & electrolytesMedium

How should a patient collect a clean-catch midstream urine sample?

  1. AFill the cup completely, then add tap water if there is not enough
  2. BClean the area, start voiding into the toilet, then catch the middle part
  3. CCollect the very first urine of the stream directly in the sterile cup
  4. DCollect urine from the toilet bowl after voiding into the toilet
10.Lab values & electrolytesHard

A patient with heart failure has a BNP that was very high on admission and is now falling after diuretic treatment. What does this most likely show?

  1. AThat the diuretic must be stopped at once
  2. BWorsening heart failure that needs more fluids
  3. CNew kidney failure caused by the diuretic
  4. DLess stretch on the heart, consistent with improvement
11.PharmacologyMedium

A patient starting niacin (nicotinic acid) complains of flushing and warmth after doses. Which advice may reduce this?

  1. ADouble the dose to build tolerance faster
  2. BTake aspirin 30 minutes before the niacin, if the prescriber agrees
  3. CTake it on an empty stomach in a hot bath
  4. DTake the niacin with a hot drink so that it dissolves and acts faster
12.PharmacologyHard

The thalidomide disaster of the late 1950s and early 1960s is best known for which effect, and what did it lead to?

  1. AHeart attacks in older adults; the start of generic medicines
  2. BLiver failure in adults; the ban of all sedatives
  3. CDeafness in children; the end of animal testing
  4. DSevere limb defects in babies; stricter drug testing and regulation
13.Med-surg: cardiovascular & respiratoryMedium

Which laboratory test is used to adjust an unfractionated heparin infusion?

  1. AINR (international normalised ratio)
  2. BaPTT (or anti-Xa level)
  3. CD-dimer level
  4. DSerum fibrinogen level
14.Med-surg: cardiovascular & respiratoryHard

A patient with small-cell lung cancer becomes confused. Sodium is 122 mmol/L (122 mEq/L) with concentrated urine, and there are no signs of dehydration. What is the most likely cause?

  1. AExcess salt in the diet over several weeks
  2. BSyndrome of inappropriate ADH secretion
  3. CSevere dehydration from poor oral intake
  4. DCranial diabetes insipidus from brain metastases
15.Med-surg: neuro, endocrine & renalMedium

For which patient would the nurse question an order for pioglitazone?

  1. AA patient with hypothyroidism
  2. BA patient with heart failure
  3. CA patient with an allergy to latex
  4. DA patient with asthma
16.Med-surg: neuro, endocrine & renalHard

A patient on long-term high-dose prednisolone is three days after bowel surgery. They report only mild abdominal pain, but the heart rate has risen to 115/min and the temperature is 37.4 °C. Why should the nurse be especially concerned?

  1. AThe mild pain shows that the bowel is healing as expected
  2. BSteroids can mask fever, pain and peritonism, hiding complications
  3. CSteroids cause tachycardia in all patients, so no action is needed
  4. DSteroids protect against infection, so sepsis is very unlikely
17.Med-surg: GI, perioperative & oncologyMedium

Which advice may help reduce the risk of a parastomal hernia after stoma surgery?

  1. AKeep the stoma bag as full as possible
  2. BStrain hard on the toilet each day to strengthen the abdominal muscles
  3. CAvoid heavy lifting early on and use support garments as advised
  4. DDo intensive sit-ups from the first week
18.Med-surg: GI, perioperative & oncologyHard

On day 6 after abdominal surgery, a patient says something "gave way" when coughing, and bowel is visible through the wound. What should the nurse do immediately?

  1. ALeave the wound uncovered and sit the patient fully upright in bed
  2. BGive the patient a light meal to calm them while waiting for the team
  3. CPush the bowel back gently and tape the wound edges together firmly
  4. DCover with saline-soaked sterile dressings, bend the knees, call the surgeon
19.Maternity & obstetric nursingMedium

A woman with hypothyroidism becomes pregnant. What usually happens to her levothyroxine needs?

  1. AShe switches to iodine tablets instead
  2. BThey usually rise, so levels are checked early
  3. CThey decrease to zero, so she stops the drug
  4. DThey stay the same, so no monitoring is needed
20.Maternity & obstetric nursingHard

A breastfeeding mother has a hard, tender lump in one breast without fever. She feels well. What is the most likely cause and the best advice?

  1. AMastitis; stop feeding from that breast
  2. BA blocked duct; keep feeding and vary positions
  3. CBreast cancer; stop breastfeeding at once
  4. DA breast abscess; stop breastfeeding completely
21.Pediatric nursingMedium

How should oral rehydration solution be given to a child with mild to moderate dehydration who is vomiting?

  1. AMixed with fruit juice to improve the taste
  2. BOnly after the vomiting has stopped for 24 hours, to avoid further losses
  3. CIn small amounts, frequently, for example with a spoon or syringe
  4. DAs one large drink every few hours
22.Pediatric nursingHard

A 2-year-old is having a tonic–clonic seizure with a high fever. What should the nurse do first?

  1. AProtect the child from injury, time the seizure and turn the child onto the side
  2. BHold the child's limbs firmly to stop the movements and prevent injury from the jerking
  3. CPut the child in a cool bath
  4. DPut a spoon in the child's mouth to protect the tongue
23.Mental health nursingMedium

Which nurse statement is most consistent with motivational interviewing?

  1. A"What would be different for you if you drank less?"
  2. B"You're an alcoholic, and you need to admit it."
  3. C"If you don't stop drinking now, you'll die."
  4. D"I've decided that you need to stop drinking completely."
24.Mental health nursingHard

A voluntary patient asks to leave the ward now. While talking, he says he plans to jump from a bridge on the way home. What should the nurse do?

  1. AAsk him to promise that he will not jump, and then let him go home on his own
  2. BTell him to go home now and come back tomorrow morning when he feels calmer and safer
  3. CLet him leave, because voluntary patients can always go when they want
  4. DStay with him and inform the team at once, so he can be urgently assessed under mental health law
25.Nursing math & unit conversionsMedium
12345678910111214:15?1:15 PM4:15 PM2:15 AM2:15 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 14:15 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

14:15
  1. 11:15 PM
  2. 24:15 PM
  3. 32:15 AM
  4. 42:15 PM
26.Nursing math & unit conversionsHard
8 fl oz? mL2 cups? mL1½ tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 8 fl oz of juice, 2 cups of tea, 1½ tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
500 mg+ 4.6 mLV = ? mL

A vial contains 500 mg of powder. The label says: add 4.6 mL of water for injection to give a total volume of 5 mL. The prescription is 60 mg. What volume V of the reconstituted solution do you give?

500 mg+ 4.6 mL → 5 mL60 mg
V = mL
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A patient weighs 173.8 lb. The prescription is 10 mg/kg as a single dose, and the stock contains 250 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give?

173.8 lb10 mg/kg250 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1000 mL60 gtt/mL10 h? gtt/min

Infuse 1000 mL over 10 hours with a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

1000 mL10 h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg500 mL5 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 5 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL5 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk100 mLwater300 mLsoup180 mLice chips100 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine300 mLurine175 mLwound drain80 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

milk: 100 mLwater: 300 mLsoup: 180 mLice chips: 100 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 300 mLurine: 175 mLwound drain: 80 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL→ 75 mL/hstart 10:30ttotal​ = ? h120 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 10:30 at 120 mL/h. After 2 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL120 mL/h · 2 h75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 99% on room air, blood pressure 136/82 mmHg, pulse 58/min, alert, temperature 37.0 °C. What is the NEWS2 total score?

RR 25SpO₂ 99%airSBP 136HR 58AT 37.0 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 98% on room air, blood pressure 118/70 mmHg, pulse 64/min, alert, temperature 39.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 98%airSBP 118HR 64AT 39.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · Keep the mouth and lips moist with frequent gentle care

Why this is the answer

Frequent gentle mouth care with moist swabs, water sprays and lip balm keeps the patient comfortable. Forcing fluids risks choking and aspiration.

Answer

D · Keep the mouth and lips moist with frequent gentle care
2.Nursing fundamentals

Answer: B · Inform the surgeon so consent can be discussed again before surgery

Why this is the answer

Consent is valid only if the patient understands the procedure, risks and alternatives. The nurse advocates for the patient and asks the person doing the procedure to discuss it again.

Answer

B · Inform the surgeon so consent can be discussed again before surgery
3.Infection control & patient safety

Answer: C · Keep the load close to the body and avoid twisting

Why this is the answer

Good body mechanics include a wide base of support, bending at the hips and knees, keeping the load close and turning with the feet instead of twisting the spine. Lifting aids are used whenever possible.

Answer

C · Keep the load close to the body and avoid twisting
4.Infection control & patient safety

Answer: A · “We will put the rear-facing seat in the front so we can see the baby.”

Why this is the answer

A rear-facing car seat must never be placed in front of an active airbag, which can strike the seat with great force. Infants ride rear-facing in the back seat, with a snug harness, on every trip.

Answer

A · “We will put the rear-facing seat in the front so we can see the baby.”
5.Prioritization & delegation

Answer: C · Thank the assistant, make sure the task is done safely and arrange training

Why this is the answer

A delegate should refuse a task they are not competent to do. The nurse makes sure the task is done safely now and arranges training for the future. Forcing the task or leaving it undone puts the patient at risk.

Answer

C · Thank the assistant, make sure the task is done safely and arrange training
6.Prioritization & delegation

Answer: B · Seizure precautions and close neurological checks

Why this is the answer

Severe hyponatremia can cause seizures and falls. The nurse keeps the patient safe and reports changes; free water is restricted rather than encouraged, as prescribed.

Answer

B · Seizure precautions and close neurological checks
7.Clinical nursing

Answer: D · Non-rebreathe mask with reservoir bag at 15 L/min

Why this is the answer

A non-rebreathe mask with a filled reservoir at 15 L/min delivers a high oxygen concentration and is used first in critical illness. The dose is then titrated down to the target saturation.

Answer

D · Non-rebreathe mask with reservoir bag at 15 L/min
8.Clinical nursing

Answer: B · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia

Why this is the answer

Insulin drives potassium into cells, temporarily lowering serum levels. Glucose is given to prevent hypoglycaemia, but glucose monitoring is still needed for several hours.

Answer

B · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia
9.Lab values & electrolytes

Answer: B · Clean the area, start voiding into the toilet, then catch the middle part

Why this is the answer

Cleaning the urethral area and discarding the first part of the stream reduce contamination from skin and urethral bacteria. The inside of the sterile container must not be touched, and the sample should reach the laboratory promptly.Checked against: Clean catch urine sample · MedlinePlus (NIH) (2024)

Answer

B · Clean the area, start voiding into the toilet, then catch the middle part
10.Lab values & electrolytes

Answer: D · Less stretch on the heart, consistent with improvement

Why this is the answer

A falling BNP means the ventricles are under less strain, which fits an improving fluid status. It is read together with symptoms, weight and examination.Checked against: Natriuretic Peptide Tests (BNP, NT-proBNP) · MedlinePlus (NIH) (2023); Brain natriuretic peptide test · MedlinePlus (NIH) (2024)

Answer

D · Less stretch on the heart, consistent with improvement
11.Pharmacology

Answer: B · Take aspirin 30 minutes before the niacin, if the prescriber agrees

Why this is the answer

Niacin causes prostaglandin-mediated vasodilation and flushing. Aspirin beforehand, taking it with food and avoiding hot drinks and alcohol reduce this effect.

Answer

B · Take aspirin 30 minutes before the niacin, if the prescriber agrees
12.Pharmacology

Answer: D · Severe limb defects in babies; stricter drug testing and regulation

Why this is the answer

Thalidomide caused limb malformations (phocomelia) in thousands of babies. The disaster led to stricter rules on testing drugs for safety, including in pregnancy, and to systems for reporting adverse reactions.

Answer

D · Severe limb defects in babies; stricter drug testing and regulation
13.Med-surg: cardiovascular & respiratory

Answer: B · aPTT (or anti-Xa level)

Why this is the answer

IV unfractionated heparin has a variable effect and is titrated to the aPTT (or anti-Xa level) according to the prescribed protocol. The platelet count is also checked to detect heparin-induced thrombocytopenia. D-dimer is used to help exclude thrombosis, not to monitor treatment.

Answer

B · aPTT (or anti-Xa level)
14.Med-surg: cardiovascular & respiratory

Answer: B · Syndrome of inappropriate ADH secretion

Why this is the answer

Small-cell lung cancer can secrete ADH, causing water retention and dilutional hyponatraemia (normal sodium about 135–145 mmol/L). Urine is inappropriately concentrated and the patient is not dry. Fluid restriction and treating the cancer are the main measures; sodium is corrected slowly to avoid osmotic demyelination.

Answer

B · Syndrome of inappropriate ADH secretion
15.Med-surg: neuro, endocrine & renal

Answer: B · A patient with heart failure

Why this is the answer

Pioglitazone can cause fluid retention and oedema, which can worsen heart failure. It is contraindicated in patients with heart failure. Weight gain and an increased fracture risk are other effects.

Answer

B · A patient with heart failure
16.Med-surg: neuro, endocrine & renal

Answer: B · Steroids can mask fever, pain and peritonism, hiding complications

Why this is the answer

Long-term steroids blunt fever, pain and abdominal rigidity, so an anastomotic leak, abscess or perforation may present only with subtle signs such as tachycardia. The nurse should assess thoroughly and escalate early. These patients also need steroid cover around surgery to prevent adrenal crisis.

Answer

B · Steroids can mask fever, pain and peritonism, hiding complications
17.Med-surg: GI, perioperative & oncology

Answer: C · Avoid heavy lifting early on and use support garments as advised

Why this is the answer

Avoiding heavy lifting in the early months, supporting the abdomen when coughing, gentle core exercises as advised by the stoma team and a healthy weight may reduce risk.

Answer

C · Avoid heavy lifting early on and use support garments as advised
18.Med-surg: GI, perioperative & oncology

Answer: D · Cover with saline-soaked sterile dressings, bend the knees, call the surgeon

Why this is the answer

Evisceration is a surgical emergency. Cover the organs with sterile, saline-moistened dressings, place the patient in a low Fowler's position with knees flexed to reduce tension, keep them nil by mouth, monitor for shock and call the surgeon. Never try to replace the organs.

Answer

D · Cover with saline-soaked sterile dressings, bend the knees, call the surgeon
19.Maternity & obstetric nursing

Answer: B · They usually rise, so levels are checked early

Why this is the answer

Levothyroxine needs usually rise in pregnancy. Thyroid function is checked as soon as pregnancy is confirmed and regularly afterwards, because untreated hypothyroidism can affect fetal brain development.

Answer

B · They usually rise, so levels are checked early
20.Maternity & obstetric nursing

Answer: B · A blocked duct; keep feeding and vary positions

Why this is the answer

A tender lump without fever usually means a blocked duct. Frequent feeding, varied positions and gentle care help clear it. Fever, redness and flu-like symptoms suggest mastitis, which also usually allows continued feeding.

Answer

B · A blocked duct; keep feeding and vary positions
21.Pediatric nursing

Answer: C · In small amounts, frequently, for example with a spoon or syringe

Why this is the answer

Small, frequent sips are usually tolerated even with vomiting. Juice and fizzy drinks contain too much sugar and too little salt and can worsen diarrhoea.

Answer

C · In small amounts, frequently, for example with a spoon or syringe
22.Pediatric nursing

Answer: A · Protect the child from injury, time the seizure and turn the child onto the side

Why this is the answer

During a seizure, move hard objects away, do not put anything in the mouth or restrain the child, time it and place the child on the side afterwards. Get urgent help if it lasts more than 5 minutes.

Answer

A · Protect the child from injury, time the seizure and turn the child onto the side
23.Mental health nursing

Answer: A · "What would be different for you if you drank less?"

Why this is the answer

Motivational interviewing uses open questions that invite the person to explore their own reasons for change. Labelling, threats and directives tend to increase resistance.

Answer

A · "What would be different for you if you drank less?"
24.Mental health nursing

Answer: D · Stay with him and inform the team at once, so he can be urgently assessed under mental health law

Why this is the answer

A voluntary patient who shows immediate serious risk may need urgent assessment under mental health legislation, which often includes short-term holding powers for nurses. The nurse acts quickly to keep him safe.

Answer

D · Stay with him and inform the team at once, so he can be urgently assessed under mental health law
25.Nursing math & unit conversions

Answer: 2:15 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

14 − 12 = 2 → PM

Answer

2:15 PM

Answer

2:15 PM
26.Nursing math & unit conversions

Answer: V = 742.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

8 fl oz = 8·30 = 240 mL
2 cups = 2·240 = 480 mL
1½ tbsp = 1.5·15 = 22.5 mL

Add

V = 240 + 480 + 22.5 = 742.5 mL

Answer

V = 742.5 mL
27.Dosage calculations

Answer: V = 0.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

500 mg/5 mL = 100 mg/mL

Volume

V = 60/100 = 0.6 mL

Answer

V = 0.6 mL
28.Dosage calculations

Answer: V = 15.8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

173.8/2.2 = 79 kg

Dose

10·79 = 790 mg

Volume

V = (790/250)·5 = 15.8 mL

Answer

V = 15.8 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1000·60/600 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: D = 8.333 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

5·100 = 500 mcg/h

Dose per minute

D = 500/60 = 8.333 mcg/min

Answer

D = 8.333 mcg/min
31.IV fluids & fluid balance

Answer: B = 675 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 300 + 180 = 580 mL
ice chips: 100/2 = 50 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1230 mL

Total output

300 + 175 + 80 = 555 mL

Balance

B = 1230 − 555 = 675 mL

Answer

B = 675 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 5.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·2 = 240 mL
500 − 240 = 260 mL left

Second part

260/75 = 3.467 h

Total time

t = 2 + 3.467 = 5.467 ≈ 5.5 h

Answer

t = 5.5 h

That is about 5 h 28 min, so the bag runs out at about 15:58.

33.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 99% → 0
on air → 0
SBP 136 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 37.0 °C → 0

Add

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 0 = 3

Answer

NEWS2 = 3
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 98% → 0
on air → 0
SBP 118 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 39.2 °C → 2

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 2 = 2
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions